Journal Article

Severe syncope and sudden death in children with inborn salt-losing hypokalaemic tubulopathies

Cinzia Cortesi, Alberto Bettinelli, Francesco Emma, Michel Fischbach, Paolo Bertolani and Mario G. Bianchetti

in Nephrology Dialysis Transplantation

Published on behalf of European Renal Association - European Dialysis and Transplant Assoc

Volume 20, issue 9, pages 1981-1983
Published in print September 2005 | ISSN: 0931-0509
Published online June 2005 | e-ISSN: 1460-2385 | DOI: http://dx.doi.org/10.1093/ndt/gfh893
Severe syncope and sudden death in children with inborn salt-losing hypokalaemic tubulopathies

Show Summary Details

Preview

Background. Potassium deficiency may cause cardiac arrhythmias culminating in syncope or sudden death.

Methods. An inquiry performed among physicians caring for a total of 249 patients with inborn salt-losing tubulopathies revealed that acute cardiac complications occurred in seven children.

Results. Four patients died suddenly and three had severe syncope. These episodes occurred in the context of severe chronic hypokalaemia (≤2.5 mmol/l) or were precipitated by acute diseases, which exacerbated hypokalaemia (≤2.0 mmol/l).

Conclusions. In conclusion, severe chronic or acute hypokalaemia is hazardous in inborn salt-losing tubulopathies.

Keywords: arrhythmias; Bartter syndrome; Gitelman syndrome; hypokalaemia; sudden death

Journal Article.  1504 words. 

Subjects: Nephrology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.